Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 166, NWS Bismarck, ND

August 28, 2000McHenry County, McLean County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 28, 2000, 4:20 AM CDT for McHenry County, McLean County, North Dakota. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Aug 28, 2000, 4:20 AM CDT (09:20 UTC)
Expired
Aug 28, 2000, 5:20 AM CDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties McHenry County, ND, McLean County, ND

What was reported inside it

TimeReportWhereRemark
Aug 28, 4:30 AM CDTHail 0.75Anamoose, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2000-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2086 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2000-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2086 J/kg
Mixed-layer CIN
-98 J/kg
Mixed-layer LCL
1409 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 280924
SVRBIS
NDC049-055-281020-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
420 AM CDT MON AUG 28 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA
  EASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 520 AM CDT

* AT 420 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM VELVA TO 10 MILES NORTHWEST OF
  TURTLE LAKE...OR FROM 23 MILES SOUTHEAST OF MINOT TO 43 MILES SOUTH
  OF MINOT...MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  VOLTAIRE AT 425 AM CDT
  RUSO AT 430 AM CDT
  BERGEN AT 435 AM CDT
  MERCER AT 450 AM CDT
  KARLSRUHE AT 455 AM CDT
  BUTTE AT 500 AM CDT

HAIL 3/4 INCHES IN DIAMETER HAS BEEN REPORTED WITH THESE SEVERE 
STORMS. THIS WAS REPORTED AT MAX...MCLEAN COUNTY...AT 410 AM CDT. 
DOPPLER RADAR INDICATES THAT EVEN LARGER HAIL...UP TO GOLF BALL 
SIZE...IS POSSIBLE. IF YOU ARE IN THE WARNED AREA...STAY INSIDE.

LAT...LON 4816 10099 4735 10104 4734 10070 4769 10069
          4770 10062 4788 10062 4788 10023 4816 10027

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:20 AM CDT, 1 hour earlier.

Area forecast discussion, Aug 28, 3:20 AM CDT, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
320 AM CDT MON AUG 28 2000

THE 3 SHORT RANGE MODELS AGREE IN MOVEMENT AND TIMING OF A SHORTWAVE
THAT WILL TRANSIT NORTHERN ND TODAY. THE AVN AGREES BEST WITH
CURRENT RADAR BY FORECASTING EARLY MORNING PRECIP FARTHER SOUTH THAN
THE ETA OR NGM. LATER THIS MORNING AS THE FRONT ACCELERATES
EASTWARD...THE AVN MAY BE IN ERROR BY NOT DEVELOPING A STRONGER SURFACE
PRESSURE GRADIENT BEHIND THE FRONT. THE ETA AND NGM SEEM BETTER. A
DEEP STRONG UPPER JET IN EXCESS OF 100 KTS WILL DRAG A SURFACE HIGH OVER
THE REGION BY MIDNIGHT TONIGHT. DEWPTS IN THE WEST SHOULD PLUMMET TO
THE 30S BY EVENING CAUSING EXCELLENT HARVESTING CONDITIONS BUT
INCREASING CHANCE OF RANGELAND FIRES.

FOR EXTENDED PERIOD...THE AVN FORECASTS THE NEXT SYSTEM TO ENTER
WESTERN ND BY WEDNESDAY MORNING. THE CURRENT EXTENDED FORECAST STILL
LOOKS GOOD.

.BIS...NONE
LM

In the hours before

Special weather statement, Aug 28, 2:20 AM CDT, 2 hours before
SPECIAL WEATHER STATEMENT...VALID UNTIL 320 AM CDT...
NATIONAL WEATHER SERVICE  WILLISTON NORTH DAKOTA
220 AM CDT MON AUG 28 2000

NDZ001-009-017-280920-
DIVIDE-MCKENZIE-WILLIAMS-
INCLUDING THE CITIES OF CROSBY...WATFORD CITY...WILLISTON
220 AM CDT MON AUG 28 2000

.NOW...
AT 215 AM CDT (115 AM MDT) LOCAL RADAR INDICATED SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS IN DIVIDE...WILLIAMS AND MCKENZIE
COUNTIES. THESE STORMS ARE MOVING NORTHEAST AT 25 MPH AND ARE
EXPECTED TO CONTINUE THROUGH THE COUNTIES OVERNIGHT. ALTHOUGH
PRECIPITATION IS EXPECTED TO BE LIGHT...PERIODS OF MODERATE
RAIN...DANGEROUS LIGHTNING AND GUSTY WINDS ARE POSSIBLE WITH THESE
STORMS.

ASSID

N
Special weather statement, Aug 28, 3:25 AM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT...VALID UNTIL 425 AM CDT...
NATIONAL WEATHER SERVICE  WILLISTON NORTH DAKOTA
325 AM CDT MON AUG 28 2000

NDZ001-009-017-280925-
DIVIDE-MCKENZIE-WILLIAMS-
INCLUDING THE CITIES OF CROSBY...WATFORD CITY...WILLISTON
325 AM CDT MON AUG 28 2000

.NOW...
AT 320 AM CDT(220 AM MDT)LOCAL RADAR INDICATED SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS IN DIVIDE...WILLIAMS AND MCKENZIE COUNTIES.
THESE STORMS ARE MOVING N4ORTHEAST AT 25 MPH AND ARE EXPECTED TO
CONTINUE THROUGH THE COUNTIES OVERNIGHT. ALTHOUGH PRECIPITATION IS
EXPECTED TO BE LIGHT...PERIODS OF MODERATE RAIN AND DANGEROUS
LIGHTNING ARE POSSIBLE WITH THESE STORMS.

ASSID

N

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 3:20 AM CDTSevere Thunderstorm WarningBISMcLean55 min
Aug 28, 3:57 AM CDTSevere Thunderstorm WarningBISWard63 min
Aug 28, 5:17 AM CDTSevere Thunderstorm WarningBISWells58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.